Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 11 (2014) open journal systems 

Integrable probability: From representation theory to Macdonald processes

Alexei Borodin, MIT
Leonid Petrov, Northeastern University

These are lecture notes for a mini-course given at the Cornell Probability Summer School in July 2013. Topics include lozenge tilings of polygons and their representation theoretic interpretation, the (q, t)-deformation of those leading to the Macdonald processes, nearest neighbor dynamics on Macdonald processes, their limit to semi-discrete Brownian polymers, and large time asymptotic analysis of polymer's partition function.

Creative Common LOGO

Full Text: PDF

Borodin, Alexei, Petrov, Leonid, Integrable probability: From representation theory to Macdonald processes, Probability Surveys, 11, (2014), 1-58 (electronic). DOI: 10.1214/13-PS225.


[1]   Alberts, T., Khanin, K., and Quastel, J., Intermediate disorder regime for 1+1 dimensional directed polymers. 2012. arXiv:1202.4398 [math.PR].

[2]   Albeverio, S., Gesztesy, F., Hèegh-Krohn, R., and Holden, H., Solvable models in quantum mechanics. Amer. Math. Soc., Providence, RI, second edition, 2005. MR2105735

[3]   Amir, G., Corwin, I., and Quastel, J., Probability distribution of the free energy of the continuum directed random polymer in 1+1 dimensions. Communications on Pure and Applied Mathematics, 64(4):466–537, 2011. arXiv:1003.0443 [math.PR]. MR2796514

[4]   Anderson, G.W., Guionnet, A., and Zeitouni, O., An introduction to random matrices. Cambridge University Press, 2010. MR2760897

[5]   Andrews, G., Askey, R., and Roy, R., Special functions. Cambridge University Press, 2000. MR1688958

[6]   Baik, J., Deift, P., and Johansson, K., On the distribution of the length of the longest increasing subsequence of random permutations. Journal of the American Mathematical Society, 12(4):1119–1178, 1999. arXiv:math/9810105 [math.CO]. MR1682248

[7]   Batchelor, G.K. and Townsend, A.A., The nature of turbulent motion at large wave-numbers. Proc. R. Soc. London, A, 199(1057):238–255, 1949.

[8]   Bertini, L. and Cancrini, N., The stochastic heat equation: Feynman-Kac formula and intermittence. Journal of Statistical Physics, 78(5–6): 1377–1401, 1995. MR1316109

[9]   Biane, P., Bougerol, P., and O’Connell, N., Littelmann paths and brownian paths. Duke Mathematical Journal, 130(1):127–167, 2005. arXiv:math/0403171 [math.RT]. MR2176549

[10]   Borodin, A. and Bufetov, Al., A central limit theorem for Plancherel representations of the infinite-dimensional unitary group. Zapiski Nauchn. Semin. POMI, 403:19–34, 2012. arXiv:1203.3010 [math.RT]. MR3029578

[11]   Borodin, A. and Bufetov, Al., Plancherel representations of U() and correlated Gaussian Free Fields. 2013. arXiv:1301.0511 [math.RT].

[12]   Borodin, A., Bufetov, Al., and Olshanski, G., Limit shapes for growing extreme characters of U(). 2013. arXiv:1311.5697 [math.RT].

[13]   Borodin, A. and Corwin, I., Macdonald processes. 2011. arXiv: 1111.4408 [math.PR], to appear in Prob. Theor. Rel. Fields. MR3152785

[14]   Borodin, A. and Corwin, I., On moments of the parabolic Anderson model. 2012. arXiv:1211.7125 [math.PR], to appear in Ann. Appl. Probab.

[15]   Borodin, A. and Corwin, I., Discrete time q-TASEPs. Intern. Math. Research Notices, 05 2013. arXiv:1305.2972 [math.PR], doi:10.1093/imrn/ rnt206.

[16]   Borodin, A., Corwin, I., and Ferrari, P., Free energy fluctuations for directed polymers in random media in 1+1 dimension. 2012. arXiv:1204.1024 [math.PR], to appear in Comm. Pure Appl. Math.

[17]   Borodin, A., Corwin, I., and Ferrari, P., In preparation. 2014.

[18]   Borodin, A., Corwin, I., Gorin, V., and Shakirov, S., Observables of Macdonald processes. 2013. arXiv:1306.0659 [math.PR].

[19]   Borodin, A., Corwin, I., Petrov, L., and Sasamoto, T., Spectral theory for the q-Boson particle system. 2013. arXiv:1308.3475 [math-ph].

[20]   Borodin, A., Corwin, I., and Remenik, D., Log-Gamma polymer free energy fluctuations via a Fredholm determinant identity. 2012. arXiv:1206.4573 [math.PR], to appear in Comm. Math. Phys. MR3116323

[21]   Borodin, A., Corwin, I., and Sasamoto, T., From duality to determinants for q-TASEP and ASEP. 2012. arXiv:1207.5035 [math.PR], to appear in Ann. Prob.

[22]   Borodin, A. and Ferrari, P., Anisotropic growth of random surfaces in 2+1 dimensions. 2008. arXiv:0804.3035 [math-ph], to appear in Comm. Math. Phys. MR3148098

[23]   Borodin, A. and Ferrari, P., Large time asymptotics of growth models on space-like paths I: PushASEP. Electron. J. Probab., 13:1380–1418, 2008. arXiv:0707.2813 [math-ph]. MR2438811

[24]   Borodin, A. and Gorin, V., Lectures on integrable probability. 2012. arXiv:1212.3351 [math.PR].

[25]   Borodin, A. and Gorin, V., General beta Jacobi corners process and the Gaussian Free Field. 2013. arXiv:1305.3627 [math.PR]. MR3034797

[26]   Borodin, A. and Gorin, V., Markov processes of infinitely many nonintersecting random walks. Probability Theory and Related Fields, 155(3–4):935–997, 2013. arXiv:1106.1299 [math.PR]. MR3034797

[27]   Borodin, A. and Petrov, L., Nearest neighbor Markov dynamics on Macdonald processes. 2013. arXiv:1305.5501 [math.PR].

[28]   Bufetov, Al. and Gorin, V., Representations of classical Lie groups and quantized free convolution. 2013. arXiv:1311.5780 [math.RT].

[29]   Bufetov, Al. and Petrov, L., Law of large numbers for infinite random matrices over a finite field. 2014. arXiv:1402.1772 [math.PR].

[30]   Calabrese, P., Le Doussal, P., and Rosso, A., Free-energy distribution of the directed polymer at high temperature. Euro. Phys. Lett., 90(2):20002, 2010.

[31]   Carmona, R. and Molchanov, S., Parabolic Anderson problem and intermittency. Memoirs of the American Mathematical Society, 110(530), 1994. MR1185878

[32]   Cauchy, A.L., Mémoire sur les fonctions qui ne peuvent obtenir que deux valeurs égales et de signes contraires par suite des transpositions opérés entre les variables qu’elles renferment. J. École Polyt., 10(29–112), 1815. Oeuvres, ser. 2, vol. 1, pp. 91–169.

[33]   Chhaibi, R., Littelmann path model for geometric crystals, Whittaker functions on Lie groups and Brownian motion. PhD thesis, 2013. arXiv:1302.0902 [math.PR].

[34]   Corwin, I., The Kardar-Parisi-Zhang equation and universality class. Random Matrices Theory Appl., 1, 2012. arXiv:1106.1596 [math.PR]. MR2930377

[35]   Corwin, I., The (q,μ,ν)-Boson process and (q,μ,ν)-TASEP. 2014. arXiv:1401.3321 [math.PR].

[36]   Corwin, I., O’Connell, N., Seppäläinen, T., and Zygouras, N., Tropical Combinatorics and Whittaker functions. 2011. arXiv:1110.3489 [math.PR], to appear in Duke Math. J. MR3165422

[37]   Corwin, I. and Petrov, L., The q-PushASEP: A new integrable model for traffic in 1+1 dimension. 2013. arXiv:1308.3124 [math.PR].

[38]   Dotsenko, V., Replica Bethe ansatz derivation of the Tracy-Widom distribution of the free energy fluctuations in one-dimensional directed polymers. Journal of Statistical Mechanics: Theory and Experiment, (07):P07010, 2010. arXiv:1004.4455 [cond-mat.dis-nn].

[39]   Dyson, F.J., A Brownian motion model for the eigenvalues of a random matrix. Journal of Mathematical Physics, 3(6):1191–1198, 1962. MR0148397

[40]   Dyson, F.J., Statistical theory of the energy levels of complex systems. III. Jour. Math. Phys., 3(166), 1962. MR0143558

[41]   Ferrari, P., Java animation of a growth model in the anisotropic KPZ class in 2+1 dimensions, 2008. http://wt.iam.uni-bonn.de/ferrari/research/anisotropickpz/.

[42]   Ferrari, P. and Veto, B., Tracy-Widom asymptotics for q-TASEP. 2013. arXiv:1310.2515 [math.PR].

[43]   Forrester, P.J. and Rains, E.M., Symmetrized models of last passage percolation and non-intersecting lattice paths. Journal of Statistical Physics, 129(5–6):833–855, 2007. arXiv:0705.3925 [math-ph]. MR2363384

[44]   Gasper, G. and Rahman, M., Basic hypergeometric series. Cambridge University Press, 2004. MR2128719

[45]   Gorin, V., Kerov, S., and Vershik, A., Finite traces and representations of the group of infinite matrices over a finite field. Adv. Math., 254:331–395, 2014. arXiv:1209.4945 [math.RT]. MR3161102

[46]   Gorin, V. and Panova, G., Asymptotics of symmetric polynomials with applications to statistical mechanics and representation theory. 2012. arXiv:1301.0634 [math.RT].

[47]   Gorin, V. and Shkolnikov, M., Limits of multilevel TASEP and similar processes. 2012. arXiv:1206.3817 [math.PR].

[48]   Gorin, V. and Shkolnikov, M., Multilevel Dyson Brownian motions via Jack polynomials. 2014. arXiv:1401.5595 [math.PR].

[49]   Greene, C., An extension of Schensted’s theorem. Adv. Math., 14(2):254–265, 1974. MR0354395

[50]   Guillemin, V. and Sternberg, S., Geometric quantization and multiplicities of group representations. Invent. Math., 67(3):515–538, 1982. MR0664118

[51]   Heckmann, G.J., Projections of orbits and asymptotic behavior of multiplicities for compact connected Lie groups. Invent. Math., 67(2):333–356, 1982. MR0665160

[52]   Heckmann, G.J. and Opdam, E.M., Yang’s system of particles and Hecke algebras. Ann. Math., 145(1):139–173, 1997. MR1432038

[53]   Jacobi, C.G.J., De functionibus alternantibus earumque divisione per productum e differentiis elementorum conflatum. Crelle’s Journal, 22:360–371, 1841. Reprinted in Gesammelte Werke 3, 439–452, Chelsea, New York, 1969.

[54]   Johansson, K., Shape fluctuations and random matrices. Communications in mathematical physics, 209(2):437–476, 2000. arXiv:math/9903134 [math.CO]. MR1737991

[55]   Johansson, K., Random matrices and determinantal processes. 2005. arXiv:math-ph/0510038. MR2581882

[56]   Kardar, M., Replica Bethe ansatz studies of two-dimensional interfaces with quenched random impurities. Nuclear Physics B, 290:582–602, 1987. MR0922846

[57]   Kirillov, A.A., Lectures on the orbit method, volume 64. Amer. Math. Soc., 2004. MR2069175

[58]   König, W., Orthogonal polynomial ensembles in probability theory. Probab. Surv., 2:385–447, 2005. arXiv:math/0403090 [math.PR]. MR2203677

[59]   König, W., O’Connell, N., and Roch, S., Non-colliding random walks, tandem queues, and discrete orthogonal polynomial ensembles. Electron. J. Probab, 7(5):1–24, 2002. MR1887625

[60]   Macdonald, I.G., Symmetric functions and Hall polynomials. Oxford University Press, 2nd edition, 1995. MR1354144

[61]   MacMahon, P.A., Combinatory Analysis. Cambridge University Press, 1915–1916. Reprinted by Chelsea Publishing Company, New York, 1960. MR0141605

[62]   Molchanov, S., Ideas in the theory of random media. Acta Applicandae Mathematica, 22(2–3):139–282, 1991. MR1111743

[63]   Moriarty, J. and O’Connell, N., On the free energy of a directed polymer in a Brownian environment. 2006. arXiv:math/0606296 [math.PR].

[64]   O’Connell, N., A path-transformation for random walks and the Robinson-Schensted correspondence. Transactions of the American Mathematical Society, 355(9):3669–3697, 2003. MR1990168

[65]   O’Connell, N., Conditioned random walks and the RSK correspondence. J. Phys. A, 36(12):3049–3066, 2003. MR1986407

[66]   O’Connell, N., Directed polymers and the quantum Toda lattice. Ann. Probab., 40(2):437–458, 2012. arXiv:0910.0069 [math.PR]. MR2952082

[67]   O’Connell, N., Seppäläinen, T., and Zygouras, N., Geometric RSK correspondence, Whittaker functions and symmetrized random polymers. 2011. arXiv:1110.3489 [math.PR].

[68]   O’Connell, N. and Yor, M., Brownian analogues of Burke’s theorem. Stochastic Processes and their Applications, 96(2):285–304, 2001. MR1865759

[69]   Okounkov, A., Symmetric functions and random partitions. In S. Fomin, editor, Symmetric Functions 2001: Surveys of Developments and Perspectives. Kluwer Academic Publishers, 2002. arXiv:math/0309074 [math.CO]. MR2059364

[70]   Petrov, L., Asymptotics of random lozenge tilings via Gelfand-Tsetlin schemes. 2012. arXiv:1202.3901 [math.PR], to appear in Prob. Th. Rel. Fields.

[71]   Petrov, L., Asymptotics of uniformly random lozenge tilings of polygons. Gaussian Free Field. 2012. arXiv:1206.5123 [math.PR], to appear in Ann. Prob.

[72]   Petrov, L., The boundary of the Gelfand-Tsetlin Graph: New proof of Borodin-Olshanski’s formula, and its q-analogue. 2012. arXiv:1208.3443 [math.CO], to appear in Moscow Math. J.

[73]   Sagan, B.E., The symmetric group: Representations, combinatorial algorithms, and symmetric functions. Springer Verlag, 2001. MR1824028

[74]   Sasamoto, T. and Spohn, H., Exact height distributions for the KPZ equation with narrow wedge initial condition. Nuclear Physics B, 834(3):523–542, 2010. arXiv:1002.1879 [cond-mat.stat-mech]. MR2628936

[75]   Sasamoto, T. and Wadati, M., Exact results for one-dimensional totally asymmetric diffusion models. J. Phys. A, 31:6057–6071, 1998. MR1633078

[76]   Semenov-Tian-Shansky, M., A certain property of the Kirillov integral. Zapiski Nauchnykh Seminarov LOMI, 37:53–65, 1973. MR0376968

[77]   Spitzer, F., Interaction of Markov processes. Adv. Math., 5(2):246–290, 1970. MR0268959

[78]   Spohn, H., KPZ scaling theory and the semi-discrete directed polymer model. arXiv:1201.0645 [cond-mat.stat-mech].

[79]   Stanley, R., Enumerative combinatorics. Vol. 2. Cambridge University Press, Cambridge, 2001. With a foreword by Gian-Carlo Rota and appendix 1 by Sergey Fomin.

[80]   Stoyanov, J., Stieltjes classes for moment-indeterminate probability distributions. J. Appl. Prob., 41:281–294, 2004. MR2057580

[81]   Vershik, A. and Kerov, S., The characters of the infinite symmetric group and probabiliy properties of the Robinson-Shensted-Knuth algorithm. Sima J. Alg. Disc. Math., 7(1):116–124, 1986. MR0819713

[82]   Weyl, H., The classical groups. Their invariants and representations. Princeton University Press, 1997. MR1488158

[83]   Zeldovich Ya., Molchanov, S., Ruzmaikin, A., and Sokolov, D., Intermittency in random media. Soviet Physics Uspekhi, 30(5):353, 1987. MR0921018

[84]   Zhelobenko, D., Compact Lie groups and their representations. Amer. Math. Soc., Providence, RI, 1973. MR0473098

Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787